Minnesota, 2022Winter Storm and Heavy Snow in Minnesota, December 13 to 16, 2022
December 13 to 16, 2022 · NWS FGF · 26 events in 21 counties and zones
A complex upper low developed over the central and southern Rocky Mountain Region in the days leading up to this event. It strengthened and brought heavy snow, freezing rain, and mixed precipitation to the Northern Plains.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex upper low developed over the central and southern Rocky Mountain Region in the days leading up to this event. It strengthened and brought heavy snow, freezing rain, and mixed precipitation to the Northern Plains. Travel was significantly impacted, with roads and highways closed, and multiple reports of slide-offs and collisions. There were 3 periods of impactful weather associated with this system, with heavy precipitation on the 12th and 13th, light snow and blowing snow on the 14th, then additional light to moderate snowfall on the 15th and 16th. Blizzard conditions were observed on the 16th across portions of central and eastern North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 13, 6:46 AM CST, 14 minutes earlier.
Area forecast discussion, Dec 13, 6:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
646 AM CST Tue Dec 13 2022
.UPDATE...
Issued at 646 AM CST Tue Dec 13 2022
RAP analysis indicates the main warm nose has stalled and is
starting to cool, however unknown precip is continuing to be
reported by automated gauges across our north and ice accumulation
sensors on the ASOS sites at GFK/FAR have still be measuring
accretion. Some sites are reporting light snow in the valley now
in areas that HREF/NBM4.1 would favor that type of transition. For
now we will likely see highly variable p-types continue this
morning with pockets of freezing drizzle/freezing rain.
Confidence in a full/consistent transition to snow is still more
towards the afternoon period, so for now I only made minor
adjustments and held off on more substantial changes PoPs/wx
types.
&&
.SHORT TERM...(This morning through Thursday night)
Issued at 515 AM CST Tue Dec 13 2022
Forecast remains focused on the Winter Storm expected to impact our
region through Wednesday, with lingering light snow/patchy blowing
snow impacts possible into Thursday.
-Change during this forecast period was to replace Winter Weather
Advisories in all ND counties with Winter Storm Warnings, and to add
additional counties to the warning in MN. I also extended the
warning expiration time for the Devils Lake Basin/northern Red River
Valley to 6pm Wed (other warnings/advisories still expire at 12pm
Wed).
Early this morning-Wednesday: Initial impacts this morning are
primarily related to a wintry mix and periods of freezing rain.
Higher returns on radar have been associated with freezing rain
reports and occasionally sleet/snow, though most precipitation is
remaining liquid at this time. There are likely areas of freezing
drizzle not sampled by radar based on earlier ground truth reports
matching up with automated gauges reporting vis reductions and BR
Only some stations have ice accumulation sensors. This matches the
idea of a more robust/further north warm-nose as advertised by
NAM/GFS and while precipitation trends/QPF may be well handled we are
likely seeing higher coverage of icing impacts than the colder
guidance would have indicated (works well with forecast decisions
from previous shifts). By midday/early afternoon there should be a
transition to more of a sleet/snow or all snow p-type as forcing and
deeper moisture advection arrives with the WAA/inverted trough this
afternoon. This broad area of precipitation is shown to transition
into a more intense band as a TROWAL/broad region of deformation
and instability moves up and over our CWA. This is all still within
the expectations of previous shifts and broad QPF signals are still
showing strong consensus between ensembles/guidance. The earlier
portion of the event still has the potential to create a larger
spread in snowfall due to the timing of the change over this
afternoon, but ultimately warning impacts are expected. Due to
temperatures and forecast winds we are still not expecting blizzard
impacts and there is not change to that reasoning from previous
shifts.
Regarding changes to hazards: Besides GFS/GEFS which continues to
show lower values in the Devils Lake Basin/further north and east in
MN, ECWMF ensembles combined with WPC are more in line with the NAM
which shows a more uniform period of snow and considering the axis
of forcing with the TROWAL. There is still a mixed signal because of
the various ensemble guidance, but the probably for warning impacts
are high enough considering the latest WPC probs and WSSI that it is
hard to justify not upgrading especially as some of those areas may
see the moderate to heavy snow linger a bit longer into the
afternoon and I also extended the warning into the afternoon for
those counties (Devils Lake Basin/northern RRV).
Wednesday night-Thursday night: The weakening of the TROWAL does
lower the intensity of snowfall during these periods, but
CAA/cyclonic flow and at least transitional periods of positive
vorticity aloft will create a broad synoptic region over our CWA
where light snow will continue to linger, with highly variable
totals. Patchy blowing snow may also continue to be possible as
breezy winds and colder temperatures are favored. Ultimately we may
see prolonged advisory type impacts through these periods with
additional accumulations from 1 to 3 inches and briefly reduced
visibility. For now we are still focused on the periods of highest
impacts regarding hazards/messaging.
.LONG TERM...(Friday through Monday)
Issued at 515 AM CST Tue Dec 13 2022
Lingering impacts are possible Friday as the main low pressure
system bringing wintery impacts to the region drifts eastward. A
blocking ridge to the east helps keep the low pressure from moving
to much away from the region. Guidance struggles to break down the
ridge and allow the low pressure to translate faster out of the
region. However, cluster analysis starts to indicate a further
movement eastward out of the area by the weekend. We could continue
to see wintery impacts at times Friday and then again on Saturday.
On the back side of the low pressure system winds will be out of the
N to NW 20-25mph gusting 30mph at times. This combined with
lingering snow showers could bring reduced visibilities at times in
open country both Friday and Saturday. Those lingering snow showers
are driven by the CAA on the backside of the low along with
lingering moisture. Any accumulation would be light both Friday and
Saturday, with the potential to see up to 3 inches in some
locations. Probabilities of over an inch Friday is 60-70%, and over
4 inches 10%. Same probabilities are true for Saturday. Once again,
with the brisk N-NW winds, lingering snow showers, and new snowpack
from the system affecting the region in the short term lingering
winter impacts are possible. How severe of impacts are uncertain,
but they are gravitating toward the lower end at this time. This
will be all dependent on the strength of the winds and how fast the
system moves out of the area.
By the end of the weekend and into early next week, a shift toward
NW flow is looking more likely. A clipper system moves out of
western Canada trailing a cold front with it. As it shifts through
the area temperatures are expected to drop from strong CAA funneling
down from Canada. Guidance is continuing to paint a picture of high
temperatures in the single digits to negative single digits by early
next week. Winds are uncertain, but any wind mixed with these cooler
temperatures could bring dangerous wind chills at times to the area
especially during the morning hours. Lingering isolated snow showers
will also be possible as the clipper systems cold front passes
through the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 523 AM CST Tue Dec 13 2022
Areas of FZRASN are still possible through the mid morning hours
around 15-18z for FAR, TVF, GFK, and DVL. Indications show that a
gradual shift to -SN around 15-19z and +SN at times post 20z
through 09z. Some Tempo groups where added for the freezing rain
mixed with snow at times through the mid morning. This would be
for FAR, GFK, TVF, and DVL. Lingering +SN possible through the
end of the TAF period. This would be for GFK, TVF, FAR, and DVL.
BJI will see a later trend of snow arriving in the mid afternoon
as the low pressure system tracks through the region. In the
heaviest bands of snow, visibilities may be reduced down to 1/2SM
at times. Winds will be gusting this afternoon toward 20-30kts
for all sites. Ceilings are expected to be IFR through the TAF
period from this winter storm.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until noon CST Wednesday for NDZ016-027>030-
038-039-049-052-053.
Winter Storm Warning until 6 PM CST Wednesday for NDZ006>008-014-
015-024-026-054.
MN...Winter Storm Warning until noon CST Wednesday for MNZ001>003-007-
029.
Winter Storm Warning until 6 PM CST Wednesday for MNZ004.
Winter Weather Advisory from 3 PM this afternoon to noon CST
Wednesday for MNZ005-006-009-016-017.
Winter Storm Warning from noon today to noon CST Wednesday for
MNZ008-013>015-022>024-027-028-030>032-040.
&&
UPDATE...DJR
SHORT TERM...DJR
LONG TERM...Spender
AVIATION...SpenderHazardous weather outlook, Dec 13, 5:34 AM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
534 AM CST Tue Dec 13 2022
MNZ004-NDZ006>008-014-015-024-026-054-141145-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Nelson-
Western Walsh-
534 AM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
A winter storm is impacting the region and Winter Storm Warnings
are in effect. Refer to the latest statements and warnings for
additional information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A winter storm is impacting the region and Winter Storm Warnings
are in effect through Wednesday afternoon. Refer to the latest
statements and warnings for additional information.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ016-027>030-038-
039-049-052-053-141145-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Eastern Walsh-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
534 AM CST Tue Dec 13 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
A winter storm is impacting the region and Winter Storm Warnings
and Winter Weather Advisories are in effect. Refer to the latest
statements and warnings for additional information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A winter storm is impacting the region and Winter Storm Warnings
and Winter Weather Advisories are in effect through Wednesday
morning. Refer to the latest statements and warnings for
additional information.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
Event by event
17 heavy snow, 6 winter storm, 3 winter weather. Local standard time, as filed.
Winter Storm, West Becker
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- Public
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Public in Detroit Lakes reports 0.25 inches of freezing rain.
Heavy Snow, West Marshall
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Public
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Estimated 7.5 inches of snow near Alvarado. Relayed via facebook.
Heavy Snow, West Becker
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Storm Total snow report 5NNW Cormorant of 15.9 inches.
Heavy Snow, East Becker
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
CoCoRaHS station 3WNW Two Inlets reports 15.7 inches. Storm total snow.
Heavy Snow, South Beltrami
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
CoCoRaHS station 4E Lavinia reports 11.8 inches of snow. Storm total snow.
Heavy Snow, Clay
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Clay forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
CoCoRaHS station 3 N Muskoda reports 17.1 inches. Storm total snow.
Heavy Snow, Kittson
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Lancaster CO-OP observer reports 7.2 inches of snow. Storm total snow.
Heavy Snow, Norman
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Norman forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Twin Valley CoCoRaHS reports 11.4 inches of snow. Storm total.
Heavy Snow, East Otter Tail
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
CoCoRaHS station in Deer Creek reports 15.2 inches of snow. Storm total.
Heavy Snow, West Otter Tail
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
CoCoRaHS station 5 ESE Elizabeth reports 12.1 inches of snow. Storm total.
Heavy Snow, West Polk
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
CoCoRaHS station 5N East Grand Forks reports 18 inches of snow. Storm total.
Heavy Snow, East Polk
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
CoCoRaHS station 3 ENE Maple Bay reports 15 inches of snow. Storm total.
Heavy Snow, Roseau
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Greenbush CO-OP Observer reports 8 inches of snow. Storm total.
Heavy Snow, Wadena
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
CoCoRaHS station 1 NE Wadena reports 13.2 inches of snow. Storm total.
Heavy Snow, Wilkin
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
CO-OP Observer 3 SE Breckenridge reports 11.2 inches of snow. Storm total.
Winter Storm, Wadena
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- Public
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Public reports half an inch (0.5 inches) of ice under the fresh snowpack. Relayed via Facebook.
Heavy Snow, Red Lake
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- Public
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Public reports 6.3 inches of snow 5 ENE Red Lake Falls with an ice crust about 5 inches down. Relayed via Facebook.
Heavy Snow, South Clearwater
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- South Clearwater forecast zone
- Reported by
- Public
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Public reports 8.5 inches of snow 2 NE Lake Itasca. Relayed via social media.
Heavy Snow, North Clearwater
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- Public
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Public estimates 7 inches of snow 4 NNW Shevlin. Relayed via Facebook.
Winter Storm, East Becker
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- Public
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Public reports half an inch (0.5 inches) of freezing rain near Ponsford. Relayed via Facebook, storm total.
Winter Storm, North Clearwater
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- Public
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Public reports 0.25 inches of freezing rain 4 NNW Shevlin. Relayed via Facebook, storm total.
Winter Storm, West Otter Tail
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Public
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Public reports 0.25 inches of freezing rain in Vergas. Relayed via social media, storm total.
Winter Storm, Pennington
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Pennington forecast zone
- Reported by
- Public
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Public reports 5 inches of snow in Thief River Falls. Relayed via Facebook.
Winter Weather, Hubbard
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Hubbard forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
CoCoRaHS station MN-HB-6 (12 west Laporte) reports 5.1 inches of snow.
Winter Weather, Mahnomen
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- Public
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Public reports 4 inches of snow near Naytahwaush. Relayed via Facebook.
Winter Weather, Grant
- When
- December 13, 7:00 AM CST to December 16, 1:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Public reports 5.5 to 6 inches of snow in Ashby.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, December 13, 20222 deaths · 16 injured · $1.7 million · EF3 · 3 events
- Cold in California, December 13 to 14, 20224 deaths · 1 event
- Tornadoes and Flash Flood in Louisiana, December 13 to 15, 202216 injured · $635,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Mississippi, December 13 to 14, 20223 injured · $4.4 million · EF2 · 49 events
- Tornadoes and Hail in Texas, December 13, 20229 injured · $236,000 · EF2 · 33 events
- Tornadoes and Flash Flood in Oklahoma, December 13, 2022$168,000 · EF2 · 12 events
- Tornadoes and Damaging Winds in Texas, December 13, 2022$85,000 · EF2 · 4 events
- Tornadoes in Louisiana, December 13, 2022$305,000 · EF1 · 2 events
- Blizzard and Heavy Snow in North Dakota, December 13 to 16, 202272 events
- Blizzard and Winter Storm in South Dakota, December 13 to 16, 202224 events
- Heavy Snow in North Dakota, December 13 to 16, 202222 events
- Blizzard and Winter Storm in Nebraska, December 13 to 16, 202220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066276, 1066287, 1066291, 1066294, 1066296, 1066297, 1066299, 1066301, 1066302, 1066303, 1066306, 1066308, 1066311, 1066312, 1066314, 1066317, 1066318, 1066321, 1066324, 1066325, 1066330, 1066338, 1066349, 1066354, 1066356, 1066358.